Alert archive / Kansas / Freeze Warnings in 2017

Freeze Warning 3, NWS Topeka, KS

October 27, 201720 counties in Kansas

NWS Topeka, KS issued this freeze warning at Oct 27, 2017, 3:15 AM CDT for 20 counties in Kansas. It took effect at Oct 28, 2017, 1:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2017, 3:15 AM CDT (08:15 UTC)
In effect from
Oct 28, 2017, 1:00 AM CDT
Expired
Oct 28, 2017, 10:00 AM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 12 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS73 KTOP 270815
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
315 AM CDT Fri Oct 27 2017

KSZ010>012-022>024-035>038-054-272100-
/O.UPG.KTOP.FZ.A.0002.171028T0600Z-171028T1500Z/
/O.NEW.KTOP.FZ.W.0003.171028T0600Z-171028T1500Z/
/O.CON.KTOP.FZ.W.0002.171027T0900Z-171027T1400Z/
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, 
Holton, Abilene, Herington, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
and Emporia
315 AM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

The National Weather Service in Topeka has issued a Freeze
Warning, which is in effect from 1 AM to 10 AM CDT Saturday. The
Freeze Watch is no longer in effect. 

* TEMPERATURE...Lows in the lower 30s early this morning. Lows
  Friday night in the middle and upper 20s. 

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the sub-freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ026-039-040-055-056-058-059-272100-
/O.UPG.KTOP.FZ.A.0002.171028T0600Z-171028T1500Z/
/O.NEW.KTOP.FZ.W.0003.171028T0600Z-171028T1500Z/
Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
315 AM CDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

The National Weather Service in Topeka has issued a Freeze
Warning, which is in effect from 1 AM to 10 AM CDT Saturday. The
Freeze Watch is no longer in effect. 

* TEMPERATURE...Lows Friday night in the middle and upper 20s.

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the sub-freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ008-009-020-021-034-271400-
/O.CON.KTOP.FZ.W.0002.171027T0900Z-171027T1400Z/
Republic-Washington-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, 
and Bennington
315 AM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Lows in the lower 30s. However, if the early
  morning cloud cover causes temperatures to remain above freezing
  this morning, then a Freeze Warning may need to be issued again
  for Friday night as lows will be in the middle 20s.  

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the sub-freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
4 follow-up statements
133 
WWUS73 KTOP 271348
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
848 AM CDT Fri Oct 27 2017

KSZ010>012-022>024-035>038-054-272200-
/O.EXP.KTOP.FZ.W.0002.000000T0000Z-171027T1400Z/
/O.CON.KTOP.FZ.W.0003.171028T0600Z-171028T1500Z/
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, 
Holton, Abilene, Herington, Junction City, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
and Emporia
848 AM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
SATURDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

* TEMPERATURE...Lows tonight will be in the middle and upper 20s.

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the sub-freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ008-009-020-021-034-271500-
/O.EXP.KTOP.FZ.W.0002.000000T0000Z-171027T1400Z/
Republic-Washington-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, 
and Bennington
848 AM CDT Fri Oct 27 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have started to rise after bottoming out around 30
degrees early this morning. 

$$

KSZ026-039-040-055-056-058-059-272200-
/O.CON.KTOP.FZ.W.0003.171028T0600Z-171028T1500Z/
Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
848 AM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
SATURDAY...

* TEMPERATURE...Lows tonight will be in the middle and upper 20s.

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the sub-freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
298 
WWUS73 KTOP 271831
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
131 PM CDT Fri Oct 27 2017

KSZ009-021-280900-
/O.EXA.KTOP.FZ.W.0003.171028T0600Z-171028T1500Z/
Washington-Clay-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, and Clay Center
131 PM CDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

The National Weather Service in Topeka has issued a Freeze
Warning, which is in effect from 1 AM to 10 AM CDT Saturday. 

* TEMPERATURE...Low temperatures tonight will be in the middle 
  20s.

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the sub-freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ010>012-022>024-026-035>040-054>056-058-059-280900-
/O.CON.KTOP.FZ.W.0003.171028T0600Z-171028T1500Z/
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Franklin-Coffey-Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, 
Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Abilene, Herington, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
131 PM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
SATURDAY...

* TEMPERATURE...Low temperatures tonight will be in the 20s.

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the sub-freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
169 
WWUS73 KTOP 280816
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
316 AM CDT Sat Oct 28 2017

KSZ009>012-021>024-026-035>040-054>056-058-059-281500-
/O.CON.KTOP.FZ.W.0003.000000T0000Z-171028T1500Z/
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, 
Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, 
Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Abilene, Herington, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
316 AM CDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* TEMPERATURE...Low temperatures this morning will be in the 20s.

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the sub-freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
176 
WWUS73 KTOP 281456
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
956 AM CDT Sat Oct 28 2017

KSZ009>012-021>024-026-035>040-054>056-058-059-281600-
/O.EXP.KTOP.FZ.W.0003.000000T0000Z-171028T1500Z/
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, 
Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, 
Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Abilene, Herington, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
956 AM CDT Sat Oct 28 2017

...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING...

Temperatures have started to rise after bottoming out in the low
to mid 20s over the area. Temperatures are expected to rise into
the low 30s over the next hour or so. Therefore, the freeze
warning will be allowed to expire at 10 AM CDT.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 27, 3:07 AM CDT, 8 minutes earlier.

Area forecast discussion, Oct 27, 3:07 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
307 AM CDT Fri Oct 27 2017

.SHORT TERM...(Today and tonight)
Issued at 307 AM CDT Fri Oct 27 2017

Early this morning, a closed mid-level low was centered just west
of the Great Lakes region, with a mid-level trough extending
southward across the central CONUS. At the surface, high pressure
was steadily advancing southeastward across the central U.S.
behind the yesterday's exiting cold front. This rapid advancement
of surface high pressure resulted in a tight pressure gradient
remaining in place early this morning, which kept northwesterly
winds sustained at 15-25mph with gusts of 30-40mph. Satellite
imagery showed areas of stratus still in place behind the cold
front across much of northeast and east central KS, with some of
this cloud cover trying to scatter out across portions of central
KS. As this cloud cover scatters out through sunrise, expect
continued cold-air advection to cause temperatures to drop into
the low/mid 30s across far northeast and east central KS, with
readings plunging into the upper 20s across north central KS. As a
result, a Freeze Warning remains in effect for north central to
far northeast KS this morning.

Early this morning the surface high was centered over the western
Dakotas, and models show the center of the high sliding into
western Kansas by this evening. As a result, models show the
pressure gradient diminishing over the CWA through the day.
However, despite gradually weakening northwesterly winds, this
northwesterly flow will continue to support cold-air advection
into the region as 850mb temperatures steadily drop through the
day. As a result, have dropped high temperatures by a couple of
degrees, and expect highs to be 15-20F degrees below the seasonal
normals with readings in the mid/upper 40s. With the center of the
surface high skimming just west/southwest of the CWA by tonight,
the combination of clear skies and cool air already in place will
support continued cold-air advection overnight with lows
plummeting into the 20s. As a result, the Freeze Watch has been
upgraded to a Freeze Warning as these expected conditions will
result in a hard-freeze across the entire forecast area by
Saturday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 307 AM CDT Fri Oct 27 2017

Little sensible weather is expected through the period with
temperatures at or below average for this time of year.

A surface high pressure axis will transit the area on Saturday
and aid in keeping highs confined in the low to mid 50s
throughout NE Kansas. Return southwesterly flow on Sunday will
bolster highs back up into the 60s as H850 temps rebound to around
+8 to +10 C. However, the next shortwave trough embedded in the
northwesterly synoptic flow will dive southeastward on Sunday. A
surface frontal boundary reflection will push through NE Kansas
Sunday evening and highs by Monday will fall back into the low
50s. A region of H500 Fg forcing and saturation behind the lower
tropospheric trough may lead to increased clouds Monday morning
with both the EC and GFS generating QPF during its passage.
However, a look at the forecast soundings shows a stout region of
dry air below this level and thus have kept rain chances and QPF
values towards the lower end of the spectrum.

A more zonal and progressive pattern sets in by late Monday as
the west coast ridge rebuilds south of Alaska. Surface Canadian
high pressure slides southeastward behind the aforementioned
boundary on Monday, keeping a continental polar airmass in place
for both Monday and Tuesday. From here model solutions diverge on
the timing of the individual impulses embedded within the mean
zonal flow. However, weak isentropic lift on Wednesday behind the
departing ridge may bring a slight chance for rain or snow, but
dry weather is looking to be likely for the remainder of the week.
Southwesterly flow will push H850 temps back into the +14 to +18
C realm by Thursday, heralding a gradual warmup starting midweek.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM CDT Thu Oct 26 2017

Northwest winds of 15 to 20 KTS with some gust up towards 30 KTS
will continue through the night and into the early afternoon hours
before diminishing towards Friday evening. There may be some
scattered to broken stratus clouds with ceilings above 4,000 feet
Tonight, then again forming across KTOP and KFOE Friday afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM CDT this morning for KSZ008>012-
020>024-034>038-054.

Freeze Warning from 1 AM to 10 AM CDT Saturday for KSZ010>012-
022>024-026-035>040-054>056-058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Skow
AVIATION...Gargan
Hazardous weather outlook, Oct 26, 6:55 PM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
655 PM CDT Thu Oct 26 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-280000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
655 PM CDT Thu Oct 26 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Temperatures will drop to the upper 20s to lower 30s in north
central and much of northeast Kansas Kansas tonight. A freeze
warning is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A freeze watch is posted for late Friday night through Saturday
morning for much of the area. Temperatures are expected to fall
into the 20s and result in a widespread hard freeze.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Freeze Warnings in Kansas, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.